Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 141, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2019, 12:02 AM CDT for Cottonwood County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 12:02 AM CDT (05:02 UTC)
- Expired
- Aug 20, 2019, 12:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
641
WUUS53 KFSD 200502
SVRFSD
MNC033-200530-
/O.NEW.KFSD.SV.W.0141.190820T0502Z-190820T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1202 AM CDT Tue Aug 20 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Cottonwood County in southwestern Minnesota...
* Until 1230 AM CDT.
* At 1201 AM CDT, a severe thunderstorm was located near Jeffers, or
15 miles north of Windom, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Comfrey around 1220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4404 9517 4414 9521 4417 9510 4411 9510
4411 9486 4405 9486
TIME...MOT...LOC 0501Z 251DEG 26KT 4410 9511
HAIL...1.25IN
WIND...<50MPH
$$
Dux2 follow-up statements
317
WWUS53 KFSD 200508
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1208 AM CDT Tue Aug 20 2019
MNC033-200530-
/O.CON.KFSD.SV.W.0141.000000T0000Z-190820T0530Z/
Cottonwood MN-
1208 AM CDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN COTTONWOOD COUNTY...
At 1208 AM CDT, a severe thunderstorm was located near Comfrey, or 17
miles north of Windom, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Comfrey around 1220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4406 9511 4415 9517 4417 9510 4411 9510
4411 9486 4405 9486
TIME...MOT...LOC 0508Z 251DEG 26KT 4412 9504
HAIL...1.25IN
WIND...<50MPH
$$
Dux198
WWUS53 KFSD 200521
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1221 AM CDT Tue Aug 20 2019
MNC033-200531-
/O.EXP.KFSD.SV.W.0141.000000T0000Z-190820T0530Z/
Cottonwood MN-
1221 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COTTONWOOD COUNTY
WILL EXPIRE AT 1230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4406 9511 4415 9517 4417 9510 4411 9510
4411 9486 4405 9486
TIME...MOT...LOC 0521Z 251DEG 26KT 4415 9492
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:41 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 19, 10:41 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1041 PM CDT Mon Aug 19 2019 .SHORT TERM...(This Evening through Tuesday) Issued at 350 PM CDT Mon Aug 19 2019 Area of stratus across central South Dakota highlighting an area of low level moisture working north ahead of a short wave moving east along the South Dakota/Nebraska border. With strong 850 hpa warm air advection ahead of this wave, expect thunderstorms to develop this evening once warm air is able to work around the elevated mixed layer around 700 mb. Atmosphere is unstable with steep mid level lapse rates leading to 2500-3000 J/kg of CAPE. With 0-6 km bulk shear near 50 knots along the I-90 corridor (with greater shear values to the north), expect some storms to be severe. With the freezing level embedded in the steep mid level lapse rates, expect hail to be a possibility, along with strong damaging winds with a wealth of dry air aloft. 12Z sounding out of TOP indicated nearly 1.70" of precipitable water, which is near the 90 percent moving average. Dew points have climbed to near 70 F south of I-90, indicative of moist airmass working into the region. Training of storms may lead to very heavy rainfall overnight. .LONG TERM...(Tuesday Night through Monday) Issued at 350 PM CDT Mon Aug 19 2019 More tranquil conditions are expected Tuesday into Wednesday as high pressure builds into the Northern Plains. Disturbance moving across Nebraska Tuesday night into Wednesday may lead to some light rainfall along the South Dakota/Nebraska border. Flow becomes more active late this week as dirty zonal flow ushers a series of disturbances in the Northern Plains. This will result in potential for unsettled weather for the weekend into the early part of next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1038 PM CDT Mon Aug 19 2019 Isolated to scattered thunderstorms are expected to develop generally east of the Interstate 29 corridor after 07Z, then track eastward across the area overnight. A few of these storms could produce large hail and strong wind gusts, especially over northwest IA. MVFR/IFR stratus will develop across much of the area behind the convection, then slowly lift during the day on Tuesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...JM
Hazardous weather outlook, Aug 19, 8:09 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 809 PM CDT Mon Aug 19 2019 MNZ071-072-080-081-089-090-097-098-NEZ013-014-SDZ038>040-052>056- 058>062-064>067-069>071-210115- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner- Yankton-Clay-Union- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. There is a chance of thunderstorms from late evening into the overnight hours with the better chances east of I-29. A couple storms may approach the strong to severe category with large hail to size of ping pong balls the primary risk and damaging wind a secondary risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001>003-012>014-020>022-031-032-210115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Tonight. There is a chance of thunderstorms this evening and overnight. A few storms may approach the strong to severe category with large hail to the size of ping pong balls the primary risk and damaging wind a secondary risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ050-057-063-068-210115- Gregory-Brule-Charles Mix-Bon Homme- 809 PM CDT Mon Aug 19 2019 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.